advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Jacksonville, North Carolina, USA:

My 11 1/2 year old son is a Type 1 diabetic acting P.M. insulin changed from NPH to Ultralente (he is also on Humalog). He will remain on NPH and Humalog in the A.M. His blood levels have been out of range for the last 6 months and for the first time since diagnosis, his A1C's have been above 7. Our team feels it may be the beginnings of puberty. My question is what is the benefit of this change and what should I expect?

Answer:

There are several reasons why your son's diabetes doctor may have changed his evening insulin to lispro [Humalog®] and Ultralente and you should ask him/her about this. First of all there is some anecdotal evidence that if you give Humalog and NPH together and leave it in the syringe for more than 15 minutes some of the precision of the Humalog action is lost. It might also have been that after looking at the blood sugar patterns it may have seemed that Humalog and Ultralente before supper was a better approach than trying regular before supper and then NPH before bed. There is no special difference in the action of the two insulins, it just what provides the best control.

On the issue of puberty and recent problems with poor control, it is certainly true that the onset of puberty brings hormonal changes that affect blood sugar levels and usually increase insulin needs. At the same time these physiological changes occur gradually and are not erratic from day to day. For these reasons, I have always felt that poor control in this age group was often wrongly ascribed to hormonal causes and that other reasons were ignored. Puberty, after all, is a time of increasing rebellion and psychosocial tension which can be powerful causes of erratic blood sugars. I think you and your son need to look again at diet and exercise factors and to consider whether there are any stressful issues at school or at home which are contributing to the rise in A1c. If there is an experienced medical social worker in your diabetes team it might be a thought to enlist her help in unravelling the problem.

DO'B

Original posting 2 Aug 97

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.